Florida, 2017Tornadoes in Florida, August 18, 2017
August 18, 2017 · NWS MLB · 2 events in 2 counties and zones
Two weak tornadoes (landspouts) developed along outflow boundaries ahead of thunderstorms during the late afternoon and early evening. The first tornado developed over a very rural, agricultural area west of Fellsmere in Indian River County and did not produce any damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two weak tornadoes (landspouts) developed along outflow boundaries ahead of thunderstorms during the late afternoon and early evening. The first tornado developed over a very rural, agricultural area west of Fellsmere in Indian River County and did not produce any damage. The second tornado formed in Rockledge in Brevard County and was responsible for damage to a few homes. Both tornadoes were brief and affected very small areas, but were widely seen as they occurred outside of rain areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 18, 2:41 PM EST, 1 hour 59 minutes earlier.
Area forecast discussion, Aug 18, 2:41 PM EST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
341 PM EDT Fri Aug 18 2017
.DISCUSSION...
Current-tonight...Pending boundary collisions to occur over the
next 2H will dictate PoP coverage for the rest of the afternoon
as upr drying has limited convective development over much of the
area so far this aftn. The evening forecast features a chc of
storms inland with isolated coverage at the coastal counties
through around 10 PM. The potential remains for some gusty winds
and locally heavy rain through dusk should some stronger storms
develop with collisions.
Sat-Sun...Upper low downstream of the FL peninsula over Yucatan
channel wl continue slowly west. Overall moisture values remain
temporarily on the low side area wide and PoP guidance/forecast
is reduced below climo Sat. Temps will run a few degrees above
climo with afternoon heat indices approaching 105 to 107.
From Prev disc...
Slug of deep, tropical moisture advects from SE to NW across CWA
to east of trough axis late Sat night and into Sun. With deep SE
flow of moist conditions (PW 2.00-2.25 inches), coverage of
showers with embedded storms will increase over the Atlantic late
Sat with scattered activity working onshore, especially SE coast,
with some isolated nocturnal showers possible even far inland.
High coverage of showers/storms expected Sun areawide, with best
chance over central/south CWA (50-60 POP).
Mon-Thu...Ridge axis re-establishes north of CWA next week,
resulting in long fetch of onshore flow across central FL.
Moisture levels lessen early in the week as inverted trough exits
west, causing diurnal storm coverage to return to climo values
(generally 30-40 POPs, possibly a little higher near Lake
Okeechobee and southern Treasure Coast). Global models continue
to display run-to-run inconsistency with handling of next
tropical disturbance. With unfavorable conditions for significant
development, best course of action at this point is to show
increase of shower/storm coverage Wed/Thu as swath of higher PW
reaches area in association with inverted trough. Max temps near
to slightly above normal, with mins at least several degrees above
climo, with some coastal locations remaining near 80 for mins
given onshore flow across warm waters.
&&
.AVIATION...
VFR outside of showers/thunderstorms. Another afternoon and
evening of scattered to numerous showers and thunderstorms with
the highest chances over the far interior, and TEMPO groups have
been added for LEE, ISM, MCO, and SFB. For the coastal sites, most
showers/storms that form along the east coast sea breeze should
be to the west, but some storms could make it back to the coast
late this afternoon and evening from DAB to VRB. Not confident
enough for TEMPO groups as of right now. The majority of the
activity should end over the interior around sunset and a few
hours later for the coastal sites.
&&
.MARINE...
Tonight...Fairly quiet over the waters with wind wave of 1-2 ft
near the coast and around 2-3 ft over the outer waters. Storm
coverage will be very sparse at best.
Sat-Sun...light SE winds increasing to 10-15 kt, especially across
southern waters late Sat/early Sun as axis of inverted trough
reaches south FL. Seas 2-3 ft, up to 4 ft in Gulf Stream.
Scattered to locally numerous showers and storms moving onshore,
especially southernmost waters.
Mon-Tue...Long SE fetch near 15 kt with seas building to 4-5 ft,
except 3 ft over northern near-shore waters. Onshore flow becomes
more easterly Tue and perhaps lessing a bit as ridge axis builds
far to the north. Long fetch should allow seas to remain elevated
at 4-6 feet across offshore waters and 3-4 ft closer to shore.
Scattered onshore moving showers/storms.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 76 92 75 89 / 20 20 30 40
MCO 75 97 77 93 / 30 20 20 50
MLB 77 93 77 88 / 20 20 30 60
VRB 74 92 76 89 / 20 20 40 60
LEE 77 96 77 95 / 30 30 20 50
SFB 76 96 77 93 / 30 20 20 50
ORL 77 97 78 93 / 30 20 20 50
FPR 74 93 76 89 / 20 20 40 60
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&
JP/WU/JC
Hazardous weather outlook, Aug 18, 3:46 AM EST, 12 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
446 AM EDT Fri Aug 18 2017
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-182100-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
446 AM EDT Fri Aug 18 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
.THUNDERSTORM IMPACT...
A very moist air mass will lead to scattered thunderstorms this
afternoon and evening. The highest coverage is expected to occur
from Lake and interior Volusia counties, across metro Orlando into
Osceola county. A few strong storms will produce frequent
lightning strikes and gusty winds 40 to 50 mph. Storm motion will
be slow and erratic, but generally building southward through the
afternoon.
.FLOOD IMPACT...
A few slow moving and strong thunderstorms will be capable of
producing quick 2 to 3 inch downpours. Considerable water ponding
on roadways and other poorly drained areas will occur.
.EXCESSIVE HEAT IMPACT...
The combination of hot temperatures and high humidity will produce
heat indices between 100 and 105 from late this morning into
afternoon. If engaging in outdoor activities, consume sports
drinks and plenty of water. Also take breaks in the shade or air
conditioning.
.MARINE THUNDERSTORM GUST IMPACT...
Scattered afternoon storms over land will be capable of producing
wind gusts over 40 mph, mainly across interior counties.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
The greatest chance for strong afternoon storms is expected to
shift to interior sections over the weekend and through early next
week as an onshore wind flow develops and gradually freshens.
These onshore winds will also start to make the surf zone more
hazardous, especially due to rip currents.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today, however spotters are
encouraged to report any rain amounts of 3 inches or greater.
Lascody
In the hours before
Special weather statement, Aug 18, 4:01 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Melbourne FL
501 PM EDT FRI AUG 18 2017
FLZ045-053-147-182230-
Osceola FL-Northern Brevard County FL-Orange FL-
501 PM EDT FRI AUG 18 2017
...TRIPLE BOUNDARY COLLISION IMMINENT OVER EASTERN ORANGE AND
NORTHEASTERN OSCEOLA COUNTIES...
At 455 PM EDT, Doppler radar was tracking two strong thunderstorm
outflow boundarys, one pushing east through east Orange and Central
Osceola counties, and one pushing north out of south Osceola County.
In addition, the east coast sea breeze was drifting slowly west
across the west border of Brevard County.
These three boundaries will merge over east Orange and Northeast
Osceola county between 5:30 and 6:00 PM. Strong thunderstorms are
expected to develop as the collision occurs. Wind gusts up to 50 mph
will be possible with any storms that develop.
Locations impacted include...
Wedgefield, Lone Cabbage Fish Camp, Bithlo, Christmas and Holopaw.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall and frequent cloud-to-ground lightning also will
occur with these storms, along with localized flooding. Do not drive
your vehicle through flooded roadways.
Remember, lightning can strike well outside the audible range of
thunder. If you hear thunder, seek a safe shelter immediately inside
a building or vehicle.
&&
LAT...LON 2861 8087 2804 8087 2804 8127 2861 8111
TIME...MOT...LOC 2055Z 074DEG 2KT 2822 8103
Bragaw
Special weather statement, Aug 18, 4:13 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Melbourne FL
513 PM EDT FRI AUG 18 2017
FLZ041-141-182200-
Inland Volusia County FL-Coastal Volusia County FL-
513 PM EDT FRI AUG 18 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL VOLUSIA COUNTY UNTIL 600
PM EDT...
At 512 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lake Helen, moving north at 5 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Deltona, DeLand, and Lake Helen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2885 8102 2885 8124 2926 8146 2926 8116
TIME...MOT...LOC 2112Z 159DEG 4KT 2901 8119
15
Tornado, Indian River
- When
- August 18, 4:40 PM EST to 4:43 PM EST
- Where
- Indian River County, 4.07 mi ESE of Blue Cypress Lake to 4.22 mi ESE of Blue Cypress Lake
- Rating
- EF0
- Path length
- 0.18 mi
- Path width
- 20 yd
- Reported by
- Law Enforcement
- Coordinates
- 27.715, -80.686
A sheriff's deputy spotted a tornado (landspout) over an agricultural area west of Fellsmere, about midway between Blue Cypress Lake and County Road 512. A citizen driving several miles away observed and videotaped the tornado moving very slowly eastward, lasting three minutes. The tornado developed along an outflow boundary ahead of a cluster of thunderstorms and was also seen from Blue Cypress Lake and far to the south-southwest from central Okeechobee County. Sheriff Deputies invested the area of the tornado and cloud not find any evidence of damage. The tornado was rated EF-0 with maximum winds estimated below 55 mph.
Tornado, Brevard
- When
- August 18, 5:29 PM EST to 5:30 PM EST
- Where
- Brevard County, 1.89 mi WSW of Rockledge to 1.55 mi SW of Rockledge
- Rating
- EF0
- Path length
- 0.36 mi
- Path width
- 15 yd
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 28.316, -80.747
A tornado (landspout) developed along an outflow boundary ahead of a cluster of thunderstorms within a residential area of Rockledge. Minor damage began near the west end of Lakemoor Boulevard, and continued sporadically to near the intersection of Green Road and Fiske Boulevard, then ended just northeast of Buckingham Court. Damage occurred to a screen porch and carport, with more significant damage toward the east end of the track where a roof was partially removed from a home, after being initially peeled back from an overhang. Minor damage to fences and tree branches were also reported. Several residents observed and videotaped a funnel cloud, with rotating debris below at and above ground level. A review of videos and photos of damage to the structures helped confirm that a tornado occurred for less than a minute and affected a narrow swath just over a third of a mile long. The tornado was rated EF-0, with maximum winds estimated at 60 to 70 mph.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Iowa, August 18, 2017$465,000 · EF2 · 11 events
- Tornadoes and Hail in Minnesota, August 18, 2017$750,000 · EF1 · 13 events
- Damaging Winds and Lightning Strike in Maryland, August 18, 201710 injured · 52 kt wind · 8 events
- Damaging Wind and Lightning Strike in Florida, August 18, 20171 injured · $100,000 · 60 kt wind · 2 events
- Lightning Strikes and Heavy Rain in Florida, August 18, 2017$105,000 · 4 events
- Flash Flooding and Flood in Massachusetts, August 18 to 19, 2017$76,000 · 7 events
- Flash Flooding and Flooding in Missouri, August 18 to 22, 2017$29,000 · 1.5 in hail · 24 events
- Hail and Damaging Winds in Arkansas, August 18, 2017$39,000 · 1.75 in hail · 13 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 18, 201751 kt wind · 37 events
- Hail and Damaging Winds in Virginia, August 18, 2017$17,000 · 1 in hail · 9 events
- Flash Flooding and Flood in Maryland, August 18 to 19, 201720 events
- Flash Flooding and Flood in Pennsylvania, August 18, 201752 kt wind · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709228, 709211.